Alert archive / Nebraska / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 60, NWS Sioux Falls, SD

June 15, 2006Dixon County, Nebraska

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 15, 2006, 5:35 AM CDT for Dixon County, Nebraska. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2006, 5:35 AM CDT (10:35 UTC)
Expired
Jun 15, 2006, 6:15 AM CDT
In force
40 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Dixon County, NE

The radar

The Sioux Falls radar (KFSD), 124 km from the middle of the area, began a volume at 10:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 10.6 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2006-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 292 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2006-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
292 J/kg
Mixed-layer CIN
-326 J/kg
Mixed-layer LCL
2052 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 151035
SVRFSD
NEC051-151115-
/O.NEW.KFSD.SV.W.0060.060615T1035Z-060615T1115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
535 AM CDT THU JUN 15 2006

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DIXON COUNTY IN NORTHEAST NEBRASKA

* UNTIL 615 AM CDT

* AT 535 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  SOUTHWEST OF CONCORD...OR ABOUT 25 MILES NORTHEAST OF NORFOLK...
  MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   CONCORD AROUND 545 AM CDT...
   ALLEN AROUND 600 AM CDT...
   MARTINSBURG AROUND 610 AM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4252 9701 4227 9700 4244 9673 4264 9677

$$

GH
2 follow-up statements
000 
WWUS53 KFSD 151056
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
555 AM CDT THU JUN 15 2006

NEC051-151115-
/O.CON.KFSD.SV.W.0060.000000T0000Z-060615T1115Z/
DIXON NE-
555 AM CDT THU JUN 15 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM CDT
FOR DIXON COUNTY...

AT 555 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
CONCORD...OR ABOUT 18 MILES SOUTHWEST OF PONCA...MOVING NORTHEAST AT
30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
   ALLEN AROUND 600 AM CDT...
   MARTINSBURG AROUND 610 AM CDT...
   WATERBURY AROUND 615 AM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4252 9701 4227 9700 4244 9673 4264 9677

$$
 JH
000 
WWUS53 KFSD 151114
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
614 AM CDT THU JUN 15 2006

NEC051-151124-
/O.EXP.KFSD.SV.W.0060.000000T0000Z-060615T1115Z/
DIXON NE-
614 AM CDT THU JUN 15 2006

...THE SEVERE THUNDERSTORM WARNING FOR DIXON COUNTY EXPIRES AT 615 AM
CDT...

THE STORM IS NO LONGER SEVERE.

LAT...LON 4252 9701 4227 9700 4244 9673 4264 9677

$$
 JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 4:20 AM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 15, 4:20 AM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
420 AM CDT THU JUN 15 2006

.DISCUSSION...
UPPER SHORTWAVE LIFTING NORTHEAST THROUGH CENTRAL NEBRASKA EARLY
THIS MORNING SHOULD MAINTAIN AREA OF PRECIP OVER CENTRAL/EASTERN
PORTIONS OF THE CWA THIS MORNING...ALTHOUGH EXPECT GRADUAL DECREASE
IN COVERAGE AS THE PRECIP SHIFTS EAST...SO WILL GO WITH HIGHEST POPS
THROUGH MID MORNING...THEN TAPER INTO LOWER CHANCE RANGE THROUGH THE
EARLY AFTERNOON OVER FAR EASTERN AREAS. SIMILAR TO YESTERDAY...THINK
LINGERING CLOUDS FROM MORNING MCS WILL HOLD TEMPS DOWN ACROSS THE
NORTHEAST CWA THIS AFTERNOON. DEEPER AND STRONGER SOUTHERLY FLOW AS
THE LOW LEVEL JET SHIFTS EAST SHOULD HELP THAT AREA MIX WARMER THAN
YESTERDAY...BUT WILL FAVOR THE COOLER MAV GUIDANCE AND HAVE BACKED
HIGHS INTO THE LOWER 80S ACROSS SWRN MN FOR THIS AFTERNOON.

AFTER THIS RAIN PASSES TO THE EAST...LATE AFTERNOON/EARLY EVENING
SHOULD BE DRY BEFORE NEXT SHORTWAVE APPROACHES FROM THE SOUTHWEST.
THIS WAVE WILL INTERACT WITH LOW LEVEL BOUNDARY...WHICH SHOULD BE
SITUATED ACROSS THE WESTERN CWA...AND THINK ANY SEVERE WEATHER AHEAD
OF THE WAVE DURING THE LATE EVENING...SHOULD TRANSITION TO HEAVY
RAIN BEING A GREATER THREAT DURING THE OVERNIGHT HOURS. THIS
ACTIVITY SHOULD LIFT NORTHEAST OUT OF THE CWA EARLY FRIDAY
MORNING... WITH FOCUS SHIFTING TO SOUTHEAST CWA FOR FRIDAY NIGHT AS
MAIN UPPER TROUGH PUSHES EAST INTO THE CWA. GFS SEEMS TO HANDLE THE
PROGRESSION OF THIS TROUGH FAIRLY WELL...IN FACT BASE FIELDS OF ALL
MODELS PRETTY SIMILAR IN DEVELOPING SOUTHERN STREAM TROUGH OVER THE
CENTRAL/SOUTHERN PLAINS WHILE KEEPING BROADER TROUGH IN THE NORTHERN
STREAM OVER US. THIS SETUP SHOULD SHUNT ANY RETURN OF GULF MOISTURE
OFF TO OUR EAST FOR THE WEEKEND...AND OTHER THAN A FEW LINGERING
TSRA IN THE FAR SOUTHEAST SATURDAY MORNING...SHOULD BE A DRY AND
SEASONABLE WEEKEND.

NO SIGNIFICANT CHANGES TO LONGER RANGE THIS MORNING WITH MORE ACTIVE
WEATHER EXPECTED TO OCCUR IN THE NEXT 24-48 HOURS.

&&

.AVIATION...
MOD TO STG SOUTHERLY WINDS JUST OFF THE SFC TO PRODUCT POTENTIAL
FOR LLWS AT TAF SITES EARLY THIS MRNG...ESPECIALLY KFSD WHERE
DECOUPLING HAS BEEN MOST PRONOUNCED. OTHRW...AIRMASS MOIST AND
UNSTABLE FOR SCT TSRA ACRS TWB RTES THIS MRNG...WITH ACTIVITY
SUBSIDING LATER THIS MRNG. GENERALLY VFR...EXCEPT AT/NR TSRA WHERE
MVFR VIS/SIGS CAN BE EXPECTED ACCOMPANIED BY SOME HAIL AND VERY
HEAVY RAIN. MORE TSRA AFT 16/00Z AS FRONTAL BOUNDARY APPROACHES
WESTERN PART OF CWA...AND STG UPPER LEVEL DISTURBANCE PASSES THRU
OVERNIGHT.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

 JH/GH
Hazardous weather outlook, Jun 15, 4:45 AM CDT, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
445 AM CDT THU JUN 15 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-161200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
445 AM CDT THU JUN 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL MOVE EAST ACROSS THE AREA THIS
MORNING...MAINLY ALONG AND EAST OF THE JAMES RIVER. AN ISOLATED
STORM MAY PRODUCE HAIL TO SIZE OF QUARTERS...BUT MOST OF THE
STORMS THIS MORNING SHOULD REMAIN BELOW SEVERE LIMITS.

THUNDERSTORMS ARE EXPECTED TO MOVE BACK INTO SOUTH CENTRAL SOUTH
DAKOTA THIS EVENING...THEN EXPAND NORTH AND EAST...ACROSS MAINLY
SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA OVERNIGHT. SOME OF
THE STORMS DURING THE EVENING COULD PRODUCE UP TO GOLF BALL SIZE
HAIL AND WIND GUSTS TO 65 MPH. HOWEVER...AS THE STORMS EXPAND
NORTHEAST OVERNIGHT...THE GREATER THREAT WILL TRANSITION TO
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS SHOULD WANE DURING THE MORNING FRIDAY. AN
ISOLATED STORM MAY PRODUCE MARGINALLY SEVERE HAIL...HOWEVER THE
GREATER THREAT WILL BE LOCALLY HEAVY RAINFALL EARLY IN THE DAY.

REDEVELOPMENT OF THUNDERSTORMS WILL BE POSSIBLE THROUGHOUT THE
AREA BY FRIDAY EVENING...PRIMARILY EAST OF A BROOKINGS TO TYNDALL
SOUTH DAKOTA LINE...CONTINUING ACROSS NORTHWEST IOWA THROUGH THE
OVERNIGHT HOURS. SOME SEVERE STORMS MAY BECOME SEVERE FRIDAY
EVENING...WITH LARGE HAIL AND DAMAGING WIND GUSTS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 7 PM SOUTH OF
INTERSTATE
90 AND WEST OF THE JAMES RIVER.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

 JH

In the hours before

Local storm report, Jun 15, 1:25 AM CDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
125 AM CDT THU JUN 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 AM     HAIL             3 S MERIDEN             42.75N 95.63W
06/15/2006  E0.88 INCH       CHEROKEE           IA   LAW ENFORCEMENT

            LOTS OF NICKEL SIZED HAIL. VERY HEAVY RAIN ACCOMPANIED
            THE HAIL CAUSING PONDING ON HIGHWAYS.

&&

GHARMON

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 1:50 PM CDTWind AdvisoryFSDDakota, Dixon3 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.